Vaping: What You Need to Know
Juul-brand e-cigarettes are so trendy, the name has become synonymous with vaping. “Juuling,” as the act of using e-cigarettes issometimes called, is very popular with teens and people who are trying to quit smoking. But major health concerns have recently been raised about e-cigarettes—and experts are advising people not to use them.
Lung Disease Concerns
E-cigarettes have been linked to severe lung disease. The exact cause is not clear yet, but all the people who developed these lung conditions had vaping in common. Some people have died from these illnesses.
Call your health care provider right away if you use e-cigarettes and have these symptoms:
- Coughing, shortness of breath, or chest pain
- Nausea, vomiting, or diarrhea
- Extreme tiredness (fatigue)
- Fever of 100.4 degrees or higher
- Belly (abdominal) pain
Nicotine and Other Harmful Chemicals
E-cigarette users are inhaling nicotine, a very addictive substance. And that’s a special concern for young users. Teens who vape may become addicted to nicotine, which can harm their developing brain. They may also start smoking regular cigarettes.
E-cigarettes may contain other harmful substances that cause cancer, such as formaldehyde, acrolein, and acetaldehyde. E-cigarette flavorings may also hide possible toxins. At this time, it’s unclear if the vapor puffed into the air puts nonsmokers at risk for health problems.
Can E-Cigarettes Help Smokers Quit?
Some people use e-cigarettes to help quit smoking. But they are not approved by the FDA as a quitting aid. So far, research shows limited evidence that e-cigarettes can actually help with quitting smoking.
A number of quit-smoking tools are available that have been approved by the FDA and CDC. If you are trying to quit smoking, see your health care provider for help, and call 800-QUIT NOW (800-784-8669).
Lung Injury Outbreak
For more information about vaping-associated lung injury, click here. Dr. Amy Ahasic reviews this respiratory illness and explains what to do if you or a loved one develop worrisome symptoms.